Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On nodal domains in Euclidean balls


Authors: Bernard Helffer and Mikael Persson Sundqvist
Journal: Proc. Amer. Math. Soc. 144 (2016), 4777-4791
MSC (2010): Primary 35B05, 35P20, 58J50
DOI: https://doi.org/10.1090/proc/13098
Published electronically: April 20, 2016
MathSciNet review: 3544529
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Å. Pleijel (1956) has proved that in the case of the Laplacian with Dirichlet condition, the equality in the Courant nodal theorem (Courant sharp situation) can only be true for a finite number of eigenvalues when the dimension is $ \geq 2$. Recently Polterovich extended the result to the Neumann problem in two dimensions in the case when the boundary is piecewise analytic. A question coming from the theory of spectral minimal partitions has motivated the analysis of the cases when one has equality in Courant's theorem.

We identify the Courant sharp eigenvalues for the Dirichlet and the Neumann Laplacians in balls in $ \mathbb{R}^d$, $ d\geq 2$. It is the first result of this type holding in any dimension. The corresponding result for the Dirichlet Laplacian in the disc in $ \mathbb{R}^2$ was obtained by B. Helffer, T. Hoffmann-Ostenhof and S. Terracini.


References [Enhancements On Off] (What's this?)

  • [1] Mark S. Ashbaugh and Rafael D. Benguria, A sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions, Ann. of Math. (2) 135 (1992), no. 3, 601-628. MR 1166646 (93d:35105), https://doi.org/10.2307/2946578
  • [2] M. Ashu,
    Some properties of Bessel functions with applications to Neumann eigenvalues in the unit disc,
    Bachelor's thesis 2013:K1 (E. Wahlén advisor), Lund University.
    http://lup.lub.lu.se/student-papers/record/7370411.
  • [3] Pierre Bérard and Daniel Meyer, Inégalités isopérimétriques et applications, Ann. Sci. École Norm. Sup. (4) 15 (1982), no. 3, 513-541 (French). MR 690651 (84h:58147)
  • [4] V. Bonnaillie-Noël and B. Helffer, Nodal and spectral minimal partitions-The state of the art in 2015 (chapter for a book in preparation). A. Henrot (editor).
    hal-01167181v1.
  • [5] Ll. G. Chambers, An upper bound for the first zero of Bessel functions, Math. Comp. 38 (1982), no. 158, 589-591. MR 645673 (83h:33011), https://doi.org/10.2307/2007292
  • [6] R. Courant,
    Ein allgemeiner Satz zur Theorie der Eigenfunktionen selbstadjungierter Differentialausdrücke,
    Nachr. Ges. Göttingen (1923), 81-84.
  • [7] B. Helffer, T. Hoffmann-Ostenhof, and S. Terracini, Nodal domains and spectral minimal partitions, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), no. 1, 101-138. MR 2483815 (2010j:35092), https://doi.org/10.1016/j.anihpc.2007.07.004
  • [8] Bernard Helffer, Thomas Hoffmann-Ostenhof, and Susanna Terracini, Nodal minimal partitions in dimension 3, Discrete Contin. Dyn. Syst. 28 (2010), no. 2, 617-635. MR 2644760 (2011h:35231), https://doi.org/10.3934/dcds.2010.28.617
  • [9] Bernard Helffer, Thomas Hoffmann-Ostenhof, and Susanna Terracini, On spectral minimal partitions: the case of the sphere, Around the research of Vladimir Maz'ya. III, Int. Math. Ser. (N. Y.), vol. 13, Springer, New York, 2010, pp. 153-178. MR 2664708 (2011h:35196), https://doi.org/10.1007/978-1-4419-1345-6_6
  • [10] B. Helffer and R. Kiwan,
    Dirichlet eigenfunctions on the cube, sharpening the Courant nodal inequality.
    ArXiv:1506.05733.
    To appear in the volume ``Functional Analysis and Operator Theory for Quantum Physics'', to be published by EMS on the occasion of the 70th birthday of Pavel Exner.
  • [11] B. Helffer and M. Persson-Sundqvist,
    Nodal domains in the square--the Neumann case.
    arXiv 1410.6702 (2014). To appear in Moscow Mathematical Journal.
  • [12] Antoine Henrot, Extremum problems for eigenvalues of elliptic operators, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2006. MR 2251558 (2007h:35242)
  • [13] J. T. Lewis and M. E. Muldoon, Monotonicity and convexity properties of zeros of Bessel functions, SIAM J. Math. Anal. 8 (1977), no. 1, 171-178. MR 0437823 (55 #10745)
  • [14] J. Leydold,
    Knotenlinien und Knotengebiete von Eigenfunktionen,
    Diplomarbeit,
    1989.
  • [15] Josef Leydold, On the number of nodal domains of spherical harmonics, Topology 35 (1996), no. 2, 301-321. MR 1380499 (97h:58169), https://doi.org/10.1016/0040-9383(95)00028-3
  • [16] Jaak Peetre, A generalization of Courant's nodal domain theorem, Math. Scand. 5 (1957), 15-20. MR 0092917 (19,1180a)
  • [17] Åke Pleijel, Remarks on Courant's nodal line theorem, Comm. Pure Appl. Math. 9 (1956), 543-550. MR 0080861 (18,315d)
  • [18] M. B. Porter, On the Roots of the Hypergeometric and Bessel's Functions, Amer. J. Math. 20 (1898), no. 3, 193-214. MR 1505769, https://doi.org/10.2307/2369820
  • [19] Iosif Polterovich, Pleijel's nodal domain theorem for free membranes, Proc. Amer. Math. Soc. 137 (2009), no. 3, 1021-1024. MR 2457442 (2009k:35215), https://doi.org/10.1090/S0002-9939-08-09596-8
  • [20] Andrei Borisovich Shidlovskii, Transcendental numbers, de Gruyter Studies in Mathematics, vol. 12, Walter de Gruyter & Co., Berlin, 1989. Translated from the Russian by Neal Koblitz; With a foreword by W. Dale Brownawell. MR 1033015 (90j:11066)
  • [21] M. A. Shubin,
    Asymptotic behaviour of the spectral function,
    In Pseudodifferential Operators and Spectral Theory, pages 133-173. Springer Berlin Heidelberg, 2001.
  • [22] C. L. Siegel,
    Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss., Phys.-math. Kl., (1929). Reprinted in Gesammelte Abhandlungen I, Berlin-Heidelberg-New York: Springer-Verlag, 1966.
  • [23] Nicola Soave and Susanna Terracini, Liouville theorems and 1-dimensional symmetry for solutions of an elliptic system modelling phase separation, Adv. Math. 279 (2015), 29-66. MR 3345178, https://doi.org/10.1016/j.aim.2015.03.015
  • [24] John A. Toth and Steve Zelditch, Counting nodal lines which touch the boundary of an analytic domain, J. Differential Geom. 81 (2009), no. 3, 649-686. MR 2487604
  • [25] G. N. Watson, A treatise on the theory of Bessel functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995. Reprint of the second (1944) edition. MR 1349110 (96i:33010)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35B05, 35P20, 58J50

Retrieve articles in all journals with MSC (2010): 35B05, 35P20, 58J50


Additional Information

Bernard Helffer
Affiliation: Laboratoire de Mathématiques UMR CNRS 8628, Université Paris-Sud - Bât 425, F-91405 Orsay Cedex, France — and — Laboratoire de Mathématiques Jean Leray, Université de Nantes, France
Email: bernard.helffer@math.u-psud.fr

Mikael Persson Sundqvist
Affiliation: Department of Mathematical Sciences, Lund University, Box 118, 221 00 Lund, Sweden
Email: mickep@maths.lth.se

DOI: https://doi.org/10.1090/proc/13098
Keywords: Nodal domains, Courant theorem, ball, Dirichlet, Neumann
Received by editor(s): August 13, 2015
Received by editor(s) in revised form: January 6, 2016
Published electronically: April 20, 2016
Communicated by: Michael Hitrik
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society